1. More Than a Month
  2. Accutane Journey

    Blogs Accutane

    20 years old, 125 lb, 40mg for the first 2 months - 50mg from 3rd month onwards.

    So I started Accutane towards the end of May this year. I expected to see results straight away, despite constantly reading blog posts and watching videos that told me otherwise. I was nervous but after a 5 month wait on the NHS I just wanted to start the course. My lips did become chapped and dry after the first week or two so I ordered Aquaphor lip ointment from amazon and slathered it all over my lips. This made them feel better but I hate the feeling of dry lips, as its something I'v never had in my life. Anyway, after 2 or 3 weeks (exam season was over, thank god) my face started to become dry, with patches all over peeling off and looking very red and irritated. I got a few more spots but nothing i hadn't had before. Then a few weeks later, my hair started to become dry, which meant I only had to wash it every 4 days or so (even then I didn't really need to wash it, I just felt like I should).My scalp was so itchy it kept me awake at night. I’ve never seen anything like it- my scalp was literally flaking off and I had to keep slathering coconut oil on it every night to make it stop itching. This only lasted for about a week but it was awful. I found that Vosene shampoo or T-gel shampoo really helped. This stopped completely after my 2nd month and from then onwards my hair has not produced any oil or been itchy.

    I continued to break out randomly - nothing awful. The worst part was that I would pick at those spots (a habit I have never been able to break) and then awful red marks would replace the spot due to the skin being so thin. I got a lot of nosebleeds for the first 2 or 3 months- probably around 4 a week (not always big ones and I am prone to getting them anyway). To help this- I put Aquaphor up and around my nose). My nose also peels EVERYDAY. I feel like this might be my fault as I pick at it but its hard not to as even if I leave it, flakey bits start to form around my nostrils and the side of my nose. Imagine really thin layers of skin just peeling off your nose everyday. Its gross and leaves my nose constantly red. So that sucks.

    After month 3, I started to become really tired. My eyes were very dry (which made wearing contact lenses hard) and I felt exhausted all the time- I am unsure whether this is due to waking up earlier than usual due to working during the summer or whether it was the drug. Nevertheless, its a horrible feeling but I tried to push through it and go to the gym or not sleep during the day. My face became very dry and I ended up putting Aquaphor all over my face at night with moisturiser on top (Epaderm or Cerave), which seemed to help a lot. 

    I drank and went out quite a few times whilst on Accutane - apart from really bad hangovers, I didn't feel that different. It was the fear of what it was doing to my liver that stopped me drinking the most. My friend drank/did drugs whilst she was on it too, but its all down to the individual and what you think is best for you. (I'm not saying its ok to do this but i did and this is just my experience). 

    The sun was also a concern for me. I went on two holidays and endured a heat wave (which is rare in my country). I am usually pretty bad with sun cream and remembering to apply it and i have naturally olive skin- so i basically just remembered to apply factor 50 numerous times a day. I only burnt once or twice and it wasn't too bad, however, if you have naturally pale skin I would stay out of the sun more than I did and be more strict about sun cream, as your skin is very sensitive

    I am now on month 4 and my skin is pretty much completely clear- apart from I did get a big spot on my cheek last week but it went after 3 days. Its an amazing feeling and i must say I LOVE not having to wash my hair everyday. Always make sure to take the pills on a full stomach and to moisturise all the time and apply lip balm constantly. I notice that if iI drink a lot of water, my symptoms decrease (the dryness). So yeah - that's about it I think. I'm hoping my skin stays this good and I don't have to go back on Accutane because it is an annoying drug to be on. However, I'm annoyed at myself for waiting this long to mention it to my doctor as it has truly worked. My initial breakout was not bad at all and it started to clear from month 2 onwards.